Effects of Synthetic Cannabinoids More Severe and Can Include Fatal Poisoning

Share This

"The reasons for the more pronounced psychoactive effects and severe and fatal poisoning seen with synthetic cannabinoids are not particularly well understood, but at least two factors are likely to be important: the high potency of the substances and the unintentionally high doses that users are exposed to.

"Firstly, studies have found that many of the cannabinoids sold on the drug market are much more potent than THC (behaving as so-called ‘full agonists’). This means that even at very small doses they can activate the CB1 receptor much more strongly than THC (Banister et al., 2016; Ford et al., 2017; Longworth et al., 2017a,b; Reggio, 2009; Tai and Fantegrossi, 2017). It is worth noting that little is known about the effects of synthetic cannabinoids on other signalling systems in the body, which may also explain some of the effects of these substances.

"Secondly, the process for mixing the synthetic cannabinoids with the plant material to make smoking mixtures (which are the most common way of using these substances) can lead to dangerous amounts of the substances in the products. This is because producers have to guess the amount of cannabinoids to add, while the mixing process makes it difficult to dilute the cannabinoids sufficiently and distribute them consistently throughout the plant material. This can result both in products that contain toxic amounts of the substances in general, as well as in products where the cannabinoids are clumped together, forming highly concentrated pockets among the plant material (Figure 9) (Ernst et al., 2017; Frinculescu et al., 2017; Langer et al., 2014, 2016; Moosmann et al., 2015; Schäper, 2016). These issues are made worse because the products are smoked (or vaped), allowing the substances to be rapidly absorbed into the bloodstream and to reach the brain, where they cause many of their effects.

"The combination of these two factors makes it difficult for users to control the dose that they are exposed to. This can lead them to unintentionally administer a toxic dose (see ‘Other risks related to synthetic cannabinoids and smoking mixtures’, page 18). Accounts from patients and people who witness poisonings suggest that in some cases a small number of puffs from a joint have been sufficient to cause severe and fatal poisoning."

Source: 

European Monitoring Centre for Drugs and Drug Addiction (2018), Fentanils and synthetic cannabinoids: driving greater complexity into the drug situation. An update from the EU Early Warning System (June 2018), Publications Office of the European Union, Luxembourg.
http://www.emcdda.europa.eu/pu...
http://www.emcdda.europa.eu/sy...

Share This